A variational method for solving two-dimensional Bratu’s problem


In this paper, we propose a variational method in order to solve Bratu’s problem for two dimensions in an adequate space of biquadratic spline functions. The solution is obtained by resolving a sequence of boundary value problems. We study some characterizations of the functions of such sequence and we express them as some linear combination of biquadratic spline bases functions. We finish by showing some numerical and graphical examples in order to prove the validity and the effectiveness of our method.

This is a preview of subscription content, log in to check access.

Fig. 1
Fig. 2
Fig. 3


  1. 1.

    Abbasbandy, S., Hashemi, M. S., Liu, C. S.: The Lie-group shoting method for solving the Bratu equation. Commun. Nonlinear Sci. Numer. Simul. 16, 4238–4249 (2011)

    MathSciNet  Article  Google Scholar 

  2. 2.

    Aregbesola, Y. A. S.: Numerical solution of Bratu problem using the method of weighted residual. Electron. J. South. Afr. Math. Sci. Assoc. 3(1), 1–7 (2003)

    Google Scholar 

  3. 3.

    Ascher, U. M., Matheij, R. M. M., Russel, R. D.: Numerical Solution of Boundary Value Problems for Ordinary Differential Equations. Society for Industrual and Applied Mathematics, Philadelphia (1995)

  4. 4.

    Batiha, B.: Numerical solution of Bratu-type equation by the variational iteration method. J. Math. Stat. 39(1), 23–29 (2010)

    MathSciNet  MATH  Google Scholar 

  5. 5.

    Cagler, H., Cagler, N., Ozer, M., Valaristos, A., Anagnostopoulos, A. N.: B-spline method for solving Bratu’s problem. Int. J. Comput. Math. 87(8), 1885–1891 (2010)

    MathSciNet  Article  Google Scholar 

  6. 6.

    Das, N., Sing, N., Wazwaz, A. M., Kumar, J.: An algorithm based on the variational iteration technique for the Bratu-type and the Lane-Emden problems. J. Math. Chem. 54, 527–551 (2016)

    MathSciNet  Article  Google Scholar 

  7. 7.

    Deeba, E., Khuri, S. A., Xie, S.: An algorithm for solving boundary value problem. J. Comput. Phys. 159, 125–138 (2000)

    MathSciNet  Article  Google Scholar 

  8. 8.

    Hichar, S., Guerfi, A.: Application of nonlinear Bratu’s equation in two and three dimensions to electrostatics. Rep. Math. Phys. 76(3), 283–290 (2015)

    MathSciNet  Article  Google Scholar 

  9. 9.

    Inc, M., Akgül, A., Geng, F.: Reproducing kernel Hilbert space method for solving Bratu’s problem. Bull. Malays. Math. Sci. Soc. 38(1), 271–287 (2015)

    MathSciNet  Article  Google Scholar 

  10. 10.

    Jacobsen, J., Schmit, K.: The Liouville.Bratu.Gelfang problem for radial operators. J. Differ. Equ. 184, 283–298 (2002)

    Article  Google Scholar 

  11. 11.

    Jalilian, R.: Non polynomial spline method for solving Bratu’s problem. Comput. Phys. Comm. 181, 1868–1872 (2010)

    MathSciNet  Article  Google Scholar 

  12. 12.

    Khuri, S. A.: A new approach to Bratu’s problem. Appl. Math. Comput. 147, 131–136 (2004)

    MathSciNet  MATH  Google Scholar 

  13. 13.

    Kouibia, A., Pasadas, M.: Approximation by discrete splines. J. Comput. Appl. Math. 116, 145–156 (2000)

    MathSciNet  Article  Google Scholar 

  14. 14.

    Kouibia, A., Pasadas, M.: Approximation of surfaces by fairness bicubic splines. Adv. Comput. Math. 20, 87–103 (2004)

    MathSciNet  Article  Google Scholar 

  15. 15.

    Kouibia, A., Pasadas, M.: Approximation by interpolating variational splines. J. Comut. Appl. Math. 218, 342–349 (2008)

    MathSciNet  Article  Google Scholar 

  16. 16.

    Kouibia, A., Pasadas, M., Belhaj, Z., Hananel, A.: The variational spline method for solving Troesch’s problem. J. Math. Chem. 53, 868–879 (2014)

    MathSciNet  Article  Google Scholar 

  17. 17.

    Mohsen, A.: A simple solution of the Bratu problem. Comput. Math. Appl. 67, 16–33 (2014)

    MathSciNet  Article  Google Scholar 

  18. 18.

    Ragb, O., Seddek, L. F., Matbuly, M. S.: Iterative differential quadrature solutions for Bratu problem. Comput. Math. Appl. 74, 249–257 (2017)

    MathSciNet  Article  Google Scholar 

  19. 19.

    Odegide, S. A., Aregbesola, A. S.: A note on two dimensional Bratu Problem. Kragujevac J. Math. 29, 49–56 (2006)

    MathSciNet  MATH  Google Scholar 

  20. 20.

    Wan, Y. Q., Gou, Q., Pan, N.: Thermo.electro.hydrodynamic model for electrospinning process. Int. J. Nonlinear Sci. Numer. Simul. 5, 5–8 (2004)

    Google Scholar 

  21. 21.

    Wazwaz, A. M.: Adomian decomposition method for a reliable treatment of the Bratu-type equations. Appl. Math. Comput. 166, 652–663 (2005)

    MathSciNet  MATH  Google Scholar 

Download references

Author information



Corresponding author

Correspondence to A. Kouibia.

Additional information

Publisher’s note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Kouibia, A., Pasadas, M. & Akhrif, R. A variational method for solving two-dimensional Bratu’s problem. Numer Algor (2020). https://doi.org/10.1007/s11075-020-00957-y

Download citation


  • Bratu’s problem
  • PDE
  • Variational method
  • Bi-quadratic spline

Mathematics Subject Classification (2010)

  • 65D05
  • 65D07
  • 65D10
  • 65D17